Capecitabine-induced cardiotoxicity: More evidence or clinical approaches to protect the patients' heart?

Caterina Fontanella, Marianna Aita, Marika Cinausero, Giuseppe Aprile, Gianpiero Fasola, Fabio Puglisi, Maria Grazia Baldin, Veronica Dusi, Chiara Lestuzzi, Fabio Puglisi

Research output: Contribution to journalArticle

Abstract

Fluoropyrimidines, such as capecitabine and 5-fluorouracil, may cause cardiac toxicity. In recent years, the incidence of this side effect has increased and it is expected to further rise due to the population aging and the disproportionate incidence of breast and gastrointestinal cancers in older individuals. The spectrum of cardiac manifestations includes different signs and symptoms and the diagnosis may be difficult. Here, we report the case of a 43-year-old woman with advanced breast cancer who was rechallenged with a capecitabine-based regimen after experiencing a cardiac adverse event during the first fluoropyrimidine exposure. This real-practice case serves as a springboard for discussion about the current evidence on differential diagnosis of capecitabine-related cardiac toxicity, its risk factors, and the underpinning mechanisms of early onset. Moreover, we discussed whether a rechallenge with fluoropyrimidines could be safe in patients who had experienced a previous cardiac adverse event.

Original languageEnglish
Pages (from-to)1783-1791
Number of pages9
JournalOncoTargets and Therapy
Volume7
DOIs
Publication statusPublished - Sep 29 2014

Fingerprint

Breast Neoplasms
Gastrointestinal Neoplasms
Incidence
Fluorouracil
Signs and Symptoms
Differential Diagnosis
Population
Capecitabine
Cardiotoxicity

Keywords

  • Clinical manifestation
  • Rechallenge
  • Risk factors

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Cite this

Fontanella, C., Aita, M., Cinausero, M., Aprile, G., Fasola, G., Puglisi, F., ... Puglisi, F. (2014). Capecitabine-induced cardiotoxicity: More evidence or clinical approaches to protect the patients' heart? OncoTargets and Therapy, 7, 1783-1791. https://doi.org/10.2147/OTT.S65653

Capecitabine-induced cardiotoxicity : More evidence or clinical approaches to protect the patients' heart? / Fontanella, Caterina; Aita, Marianna; Cinausero, Marika; Aprile, Giuseppe; Fasola, Gianpiero; Puglisi, Fabio; Baldin, Maria Grazia; Dusi, Veronica; Lestuzzi, Chiara; Puglisi, Fabio.

In: OncoTargets and Therapy, Vol. 7, 29.09.2014, p. 1783-1791.

Research output: Contribution to journalArticle

Fontanella, C, Aita, M, Cinausero, M, Aprile, G, Fasola, G, Puglisi, F, Baldin, MG, Dusi, V, Lestuzzi, C & Puglisi, F 2014, 'Capecitabine-induced cardiotoxicity: More evidence or clinical approaches to protect the patients' heart?', OncoTargets and Therapy, vol. 7, pp. 1783-1791. https://doi.org/10.2147/OTT.S65653
Fontanella, Caterina ; Aita, Marianna ; Cinausero, Marika ; Aprile, Giuseppe ; Fasola, Gianpiero ; Puglisi, Fabio ; Baldin, Maria Grazia ; Dusi, Veronica ; Lestuzzi, Chiara ; Puglisi, Fabio. / Capecitabine-induced cardiotoxicity : More evidence or clinical approaches to protect the patients' heart?. In: OncoTargets and Therapy. 2014 ; Vol. 7. pp. 1783-1791.
@article{7b8d925e7a3447d79e8b2c32bccb17ea,
title = "Capecitabine-induced cardiotoxicity: More evidence or clinical approaches to protect the patients' heart?",
abstract = "Fluoropyrimidines, such as capecitabine and 5-fluorouracil, may cause cardiac toxicity. In recent years, the incidence of this side effect has increased and it is expected to further rise due to the population aging and the disproportionate incidence of breast and gastrointestinal cancers in older individuals. The spectrum of cardiac manifestations includes different signs and symptoms and the diagnosis may be difficult. Here, we report the case of a 43-year-old woman with advanced breast cancer who was rechallenged with a capecitabine-based regimen after experiencing a cardiac adverse event during the first fluoropyrimidine exposure. This real-practice case serves as a springboard for discussion about the current evidence on differential diagnosis of capecitabine-related cardiac toxicity, its risk factors, and the underpinning mechanisms of early onset. Moreover, we discussed whether a rechallenge with fluoropyrimidines could be safe in patients who had experienced a previous cardiac adverse event.",
keywords = "Clinical manifestation, Rechallenge, Risk factors",
author = "Caterina Fontanella and Marianna Aita and Marika Cinausero and Giuseppe Aprile and Gianpiero Fasola and Fabio Puglisi and Baldin, {Maria Grazia} and Veronica Dusi and Chiara Lestuzzi and Fabio Puglisi",
year = "2014",
month = "9",
day = "29",
doi = "10.2147/OTT.S65653",
language = "English",
volume = "7",
pages = "1783--1791",
journal = "OncoTargets and Therapy",
issn = "1178-6930",
publisher = "Dove Medical Press Ltd.",

}

TY - JOUR

T1 - Capecitabine-induced cardiotoxicity

T2 - More evidence or clinical approaches to protect the patients' heart?

AU - Fontanella, Caterina

AU - Aita, Marianna

AU - Cinausero, Marika

AU - Aprile, Giuseppe

AU - Fasola, Gianpiero

AU - Puglisi, Fabio

AU - Baldin, Maria Grazia

AU - Dusi, Veronica

AU - Lestuzzi, Chiara

AU - Puglisi, Fabio

PY - 2014/9/29

Y1 - 2014/9/29

N2 - Fluoropyrimidines, such as capecitabine and 5-fluorouracil, may cause cardiac toxicity. In recent years, the incidence of this side effect has increased and it is expected to further rise due to the population aging and the disproportionate incidence of breast and gastrointestinal cancers in older individuals. The spectrum of cardiac manifestations includes different signs and symptoms and the diagnosis may be difficult. Here, we report the case of a 43-year-old woman with advanced breast cancer who was rechallenged with a capecitabine-based regimen after experiencing a cardiac adverse event during the first fluoropyrimidine exposure. This real-practice case serves as a springboard for discussion about the current evidence on differential diagnosis of capecitabine-related cardiac toxicity, its risk factors, and the underpinning mechanisms of early onset. Moreover, we discussed whether a rechallenge with fluoropyrimidines could be safe in patients who had experienced a previous cardiac adverse event.

AB - Fluoropyrimidines, such as capecitabine and 5-fluorouracil, may cause cardiac toxicity. In recent years, the incidence of this side effect has increased and it is expected to further rise due to the population aging and the disproportionate incidence of breast and gastrointestinal cancers in older individuals. The spectrum of cardiac manifestations includes different signs and symptoms and the diagnosis may be difficult. Here, we report the case of a 43-year-old woman with advanced breast cancer who was rechallenged with a capecitabine-based regimen after experiencing a cardiac adverse event during the first fluoropyrimidine exposure. This real-practice case serves as a springboard for discussion about the current evidence on differential diagnosis of capecitabine-related cardiac toxicity, its risk factors, and the underpinning mechanisms of early onset. Moreover, we discussed whether a rechallenge with fluoropyrimidines could be safe in patients who had experienced a previous cardiac adverse event.

KW - Clinical manifestation

KW - Rechallenge

KW - Risk factors

UR - http://www.scopus.com/inward/record.url?scp=84908207075&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908207075&partnerID=8YFLogxK

U2 - 10.2147/OTT.S65653

DO - 10.2147/OTT.S65653

M3 - Article

AN - SCOPUS:84908207075

VL - 7

SP - 1783

EP - 1791

JO - OncoTargets and Therapy

JF - OncoTargets and Therapy

SN - 1178-6930

ER -